Missouri, 2008Flooding in Missouri, March 17 to 22, 2008
March 17 to 22, 2008 · NWS EAX · 12 events in 9 counties and zones
A powerful storm system, that originated over Arizona and New Mexico, allowed a substantial amount of Gulf of Mexico moisture, to surge north into the center of the United States. Meanwhile, a frontal boundary had stalled across southern Missouri, allowing this moisture to be lifted into central Missouri, in the form of heavy showers and thunderstorms, March 16 and 17, 2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system, that originated over Arizona and New Mexico, allowed a substantial amount of Gulf of Mexico moisture, to surge north into the center of the United States. Meanwhile, a frontal boundary had stalled across southern Missouri, allowing this moisture to be lifted into central Missouri, in the form of heavy showers and thunderstorms, March 16 and 17, 2008. Many locations received in excess of one inch of rainfall, with a stripe of 2 to 3 inches of accumulated rainfall, across central Missouri. This led to expansive flooding of area streams and rivers, with numerous state and county roads closed due to high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 17, 12:17 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 17, 12:17 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CDT MON MAR 17 2008
...UPDATED AVIATION...
.DISCUSSION...
WITH HEAVY RAIN ALREADY SETTING UP ACROSS SOUTHERN PORTIONS OF
FORECAST AREA...PULL THE START TIME OF THE FLOOD WATCH BACK TO 9 AM.
PC
PREV DISCUSSION...
/ISSUED 450 AM CDT MON MAR 17 2008/
CONVECTION HAS BEGUN TO DEVELOP ACROSS THE REGION...WITH STRONGEST
STORMS CURRENTLY OVER PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND
KANSAS. FIRST ROUND TO AFFECT THE FORECAST AREA WILL MOVE ACROSS
EASTERN KANSAS AND WESTERN MISSOURI EARLY THIS MORNING...AS NOSE OF
LOW LEVEL JET PUNCHES NORTH ACROSS THE AREA. AREAL COVERAGE AND
INTENSITY OF PRECIPITATION WILL CONTINUE TO INCREASE THROUGH THE
MORNING HOURS...WITH STRONG LIFT OVER THE DEVELOPING SURFACE
BOUNDARY TO THE SOUTH COMBINES WITH BROAD SCALE LIFT ASSOCIATED WITH
MODEST UPPER LEVEL DIFFLUENCE. MODELS PROG WEAK ELEVATED CAPE
APPROACHING 200 J/KG OVER SOUTHERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON. WHILE HAIL WILL BE POSSIBLE WITH ANY STRONG
CONVECTION AT THAT TIME...THINK ANY HAIL WILL GENERALLY BE SMALL.
INSTABILITY INCREASES DURING THE EVENING...AS THE SURFACE WARM FRONT
PUSHES FARTHER NORTH INTO CENTRAL AND NORTHEAST MISSOURI. MODELS
PROG ELEVATED CAPE IN THE 150-300 J/KG RANGE GENERALLY ALONG AND
SOUTH OF A KANSAS CITY TO MOBERLY LINE. MID TO UPPER LEVEL LIFT ALSO
EXPECTED TO INCREASE AS THE NEXT CHUNK OF ENERGY IS EJECTED ACROSS
THE REGION...AND UPPER LEVEL DIFFLUENCE STRENGTHENS WITH APPROACHING
UPPER LEVEL LOW. THEREFORE THINK THERE IS A BETTER CHANCE FOR STRONG
TO POSSIBLY SEVERE STORMS AT THAT TIME. WHILE STORMS WILL STILL BE
ELEVATED MAKING HAIL THE PRIMARY THREAT...THE INVERSION LEVEL WILL
BE LOWERING...THEREBY MAKING DAMAGING WIND GUSTS ALSO POSSIBLE WITH
THE STRONGEST STORMS OVER CENTRAL MISSOURI.
HEAVY RAIN IS ACTUALLY THE BIGGER CONCERN. PRECIPITABLE WATER VALUES
WILL BE WELL OVER ONE INCH THROUGH AN EXTENDED PERIOD OF TIME...FROM
TODAY THROUGH TUESDAY. ANY CONVECTION TODAY AND TONIGHT WILL BRING
THE POSSIBILITY OF VERY HEAVY RAINFALL. HEADWATER GUIDANCE VALUES ON
RIVER BASINS SOUTHEAST OF A PAOLA TO CARROLLTON TO MACON LINE ARE
UNDER 1.5 INCHES...MAKING RIVER FLOODING A VERY REAL POSSIBILITY.
SUBSIDENCE BEHIND EXITING STORM SYSTEM WILL HELP CUT OFF PRECIP
CHANCES FROM WEST TO EAST DURING THE DAY TUESDAY. HAVE TRIMMED BACK
POPS A LITTLE QUICKER WITH DRY CONDITIONS EXPECTED ACROSS THE
FORECAST AREA BY TUESDAY EVENING.
NRR
&&
.AVIATION...
IFR TO OCCASIONAL LIFR CONDITIONS TO CONTINUE THROUGH THE NEXT
SEVERAL HOURS FOR THE KANSAS CITY TERMINALS. KSTJ WILL LIKELY REMAIN
ON THE NORTHERN EDGE OF THE PRECIP SHIELD AND EXPERIENCE OCCASIONAL
BREAKS IN THE RAINFALL. OTHERWISE...REGIONAL RADAR MOSAIC SHOWING A
FAIRLY LONG FETCH OF LIGHT TO MODERATE RAINFALL TO CONTINUE STREAMING
NORTHEASTWARD OUT OF KANSAS. MORE PERSISTENT RAINFALL IS EXPECTED TO
SHIFT SOUTH OF THE AREA BY TONIGHT...HOWEVER...LOW CEILINGS MAY STICK
AROUND UNTIL LATER TOMORROW MORNING.
DEROCHE
&&
EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 9 AM MONDAY TO 6 AM TUESDAY FOR
MOZ025-MOZ031-MOZ032-MOZ033-MOZ038-MOZ039-MOZ040-
MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.
KS...FLOOD WATCH FROM 9 AM MONDAY TO 6 AM TUESDAY FOR KSZ057-KSZ060.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 6 AM TUESDAY FOR MOZ025-MOZ031-MOZ032-MOZ033-
MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-
MOZ054.
KS...FLOOD WATCH UNTIL 6 AM TUESDAY FOR KSZ057-KSZ060.Hazardous weather outlook, Mar 17, 11:59 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT MON MAR 17 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT ACROSS AREAS FROM EAST CENTRAL KANSAS
INTO CENTRAL MISSOURI THROUGH TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND THIS SHOULD CONTINUE INTO TONIGHT. VERY HEAVY
RAIN IS POSSIBLE WITH THIS ACTIVITY LEADING TO FLOODING ON AREA
CREEKS AND RIVERS... ESPECIALLY FROM EAST CENTRAL KANSAS INTO WEST
CENTRAL AND EASTERN MISSOURI...WHERE SEVERAL ROUNDS OF HEAVY RAIN MAY
OCCUR.
IN ADDITION...THE STRONGER THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL...
MAINLY SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...REPORTS OF
HAIL...FLOODING PROBLEMS AND ADDITIONAL RIVER LEVEL READINGS MAY BE
NEEDED TODAY AND TONIGHT...ESPECIALLY FROM EAST CENTRAL KANSAS INTO
CENTRAL MISSOURI
DEROCHE
In the hours before
Special weather statement, Mar 17, 7:42 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 AM CDT MON MAR 17 2008
MOZ040-045-046-171415-
COOPER-HOWARD-PETTIS-
842 AM CDT MON MAR 17 2008
...SIGNIFICANT WEATHER ALERT FOR COOPER...SOUTHEASTERN PETTIS AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 915 AM CDT...
AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SEDALIA...MOVING NORTHEAST AT 60
MPH.
THIS STORM WILL BE NEAR...
SMITHTON BY 850 AM CDT.
OTTERVILLE BY 855 AM CDT.
PILOT GROVE BY 905 AM CDT.
6 MILES NORTHWEST OF BUNCETON BY 910 AM CDT.
BOONVILLE AND 7 MILES SOUTH OF NEW FRANKLIN BY 915 AM CDT.
THE TOWNS OF SEDALIA MEMORIAL AIRPORT...CLIFTON CITY...LAMINE AND
FRANKLIN ARE ALSO IN THE PATH OF THIS STORM.
PEA SIZED HAIL HAS BEEN REPORTED WITH THIS ACTIVITY ACROSS NORTHERN
BENTON COUNTY. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
DEROCHE
Special weather statement, Mar 17, 8:35 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 AM CDT MON MAR 17 2008
MOZ037-038-043-044-171500-
CASS-JACKSON-JOHNSON-LAFAYETTE-
935 AM CDT MON MAR 17 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CASS...NORTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND SOUTHWESTERN LAFAYETTE COUNTIES
UNTIL 1000 AM CDT...
AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYMORE...MOVING NORTHEAST AT 60 MPH.
THIS STORM WILL BE NEAR...
LEES SUMMIT AND PLEASANT HILL BY 940 AM CDT.
LAKE LOTAWANA AND LONE JACK BY 945 AM CDT.
OAK GROVE AND GRAIN VALLEY BY 950 AM CDT.
ODESSA BY 1000 AM CDT.
THE TOWNS OF TARSNEY LAKES AND BATES CITY ARE ALSO IN THE PATH OF
THIS STORM.
PEA SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN RAYMORE. SMALL
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
DEROCHE
Flood, Johnson
- When
- March 17, 1:42 PM CST to March 19, 6:59 AM CST
- Where
- Johnson County, 1.87 mi ENE of Vly City to 1.19 mi NNE of Vly City
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.880, -93.598
The Blackwater River near Valley City crested at 29.16 feet, or 7.16 feet above flood stage.
Flood, Howard
- When
- March 17, 1:45 PM CST to 5:45 PM CST
- Where
- Howard County, 4.35 mi W of Franklin to 0.73 mi SSE of Petersburg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.010, -92.850
Water rescue was needed on Route Z, southeast of the town of Petersburg. Water was also over the road at the junction of Bartlett Creek and Route Z. This led to the road being closed for a time.
Flood, Henry
- When
- March 17, 2:12 PM CST to March 19, 3:05 PM CST
- Where
- Henry County, 0.47 mi SE of Blairstown to 2.39 mi SW of Blairstown
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.565, -93.965
The Big Creek at Blairstown crested at 24.26 feet, or 4.26 feet above flood stage.
Flood, Saline
- When
- March 17, 2:41 PM CST to March 22, 8:00 PM CST
- Where
- Saline County, 3 mi E of Herndon to 1.67 mi N of Marshall Jct
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.005, -93.225
The Blackwater River near Blue Lick crested at 30.55 feet, or 6.55 feet above flood stage.
Flood, Henry
- When
- March 17, 2:55 PM CST to March 19, 3:04 PM CST
- Where
- Henry County, 1.94 mi WSW of Urich to 1.43 mi N of Lucas
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.458, -94.033
The South Grand River near Urich crested at 27.57 feet, or 3.57 feet above flood stage.
Flood, Howard
- When
- March 17, 3:47 PM CST to March 18, 9:47 AM CST
- Where
- Howard County, 2 mi NNW of Hilldale to 0.24 mi NW of Hilldale
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.096, -92.587
The Moniteau Creek near Fayette crested at 19.14 feet, or 3.14 feet above flood stage.
Flood, Clay
- When
- March 17, 5:15 PM CST to 11:50 PM CST
- Where
- Clay County, 1.7 mi WNW of Mosby to 0.46 mi WNW of Mosby
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 39.334, -94.327
The Fishing River near Mosby crested at 20.00 feet, or 2.00 feet above flood stage.
Flood, Cooper
- When
- March 17, 7:44 PM CST to March 19, 1:44 PM CST
- Where
- Cooper County, 2.92 mi SSW of Boonville Viertel Ar to 3.24 mi NW of Clarks Fork
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.929, -92.692
The Petite Saline Creek near Boonville crested at 18.69 feet, or 2.69 feet above flood stage.
Flood, Carroll
- When
- March 17, 8:53 PM CST to March 18, 11:21 PM CST
- Where
- Carroll County, 3.24 mi WNW of Wakenda to 2.03 mi NNE of W B Jct
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 39.333, -93.438
The Wakenda Creek near Carrollton crested at 21.75 feet, or 1.75 feet above flood stage.
Flood, Ray
- When
- March 18, 6:30 AM CST to 8:52 PM CST
- Where
- Ray County, 2.23 mi NNW of Richmond to 2.27 mi NW of Richmond
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.311, -93.992
The Crooked River near Richmond crested at 20.98 feet, or 0.98 feet above flood stage.
Flood, Chariton
- When
- March 18, 7:00 AM CST to March 19, 11:21 PM CST
- Where
- Chariton County, 2.17 mi WNW of Sumner to 4.3 mi W of Sumner
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.677, -93.270
The Grand River near Sumner crested at 28.57 feet, or 2.57 feet above flood stage.
Flood, Cooper
- When
- March 18, 4:49 PM CST to March 19, 6:23 AM CST
- Where
- Cooper County, 1.88 mi SE of Otterville to 1.99 mi E of Otterville
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.704, -92.972
The Lamine River near Otterville crested at 17.18 feet, or 2.18 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, March 17 to 22, 20082 deaths · $34 million · 68 events
- Tornado and Flash Flooding in Arkansas, March 17 to 19, 20081 death · $36 million · EF0 · 45 events
- Tornado and Flash Flooding in Texas, March 17 to 18, 20081 death · $589,000 · EF1 · 30 events
- Flash Flooding and Hail in Missouri, March 17 to 19, 20081 death · $600,000 · 0.88 in hail · 13 events
- Flash Flooding and Hail in Oklahoma, March 17 to 18, 2008$540,000 · 52 kt wind · 25 events
- High Wind and High Surf in Texas, March 17 to 18, 20082 injured · $19,000 · 53 kt wind · 14 events
- Tornadoes and Hail in Texas, March 17 to 18, 2008EF0 · 22 events
- Hail and Damaging Wind in Oklahoma, March 17 to 18, 20081 in hail · 18 events
- Hail and Damaging Wind in Texas, March 17 to 18, 20081.75 in hail · 11 events
- High Surf in Hawaii, March 17 to 21, 20089 events
- Hail and Lightning Strike in Missouri, March 17 to 18, 2008$2,000 · 0.88 in hail · 4 events
- Winter Weather in Nebraska, March 17, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88076, 84614, 88056, 88057, 88075, 88068, 88070, 88065, 88067, 88073, 88074, 88071.